Thunderstorm Wind, Griggs
- When
- June 21, 9:45 PM CST
- Where
- Griggs County, 6.73 mi NE of Sutton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.470, -98.350
Strong winds blew down a barn.
A line of showers and thunderstorms tracked from central North Dakota into portions of northwest Minnesota, with the strongest storms traveling along the highway 200 corridor. There were several bowing segments which produced strong winds and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of showers and thunderstorms tracked from central North Dakota into portions of northwest Minnesota, with the strongest storms traveling along the highway 200 corridor. There were several bowing segments which produced strong winds and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 8:38 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 938 PM CDT SUN JUN 21 2015 .UPDATE... ISSUED AT 938 PM CDT SUN JUN 21 2015 THERE ARE CURRENTLY TWO AREAS OF STORMS...DEVILS LAKE BASIN AND SOUTH CENTRAL NORTH DAKOTA. MINIMAL INSTABILITY ACROSS THE DEVILS LAKE BASIN LEADING TO MORE GENERAL THUNDER HERE...ALTHOUGH WIND GUSTS TO 40-50MPH LIKELY THE MAIN THREAT. SPC MESO-ANALYSIS INDICATES MUCAPE 1000-1500 J/KG ACROSS THE FAR SOUTHERN FA (SE ND/WC MN)...WITH APPROACHING STORMS AND STRONG DEEP LAYER SHEAR. STRONGEST PART OF THE APPROACHING STORM MAY DRIVE INTO GREATEST INSTABILITY AND MISS THE FORECAST AREA...BUT WILL BE CLOSE. STRONG WIND (BOW ECHO) THE MAIN THREAT. INSTABILITY AND ANOTHER UPPER WAVE SHOULD LEAD TO ADDITIONAL ACTIVITY CLOSER TO 12Z...MAINLY ACROSS THE SOUTHERN FA. ALTHOUGH SEVERE STORMS ARE POSSIBLE (BRIEF MARGINAL WIND GUSTS POSSIBLY SOME SMALLER HAIL)...GREATEST SEVERE THREAT WILL BE ACROSS SOUTH DAKOTA WITHIN THE STRONGER INSTABILITY. UPDATE ISSUED AT 703 PM CDT SUN JUN 21 2015 INCREASED POPS AS CONFIDENCE THAT MOST AREAS WILL RECEIVE MEASURABLE PRECIP HAS INCREASED. THE MAIN CONCERN WILL REMAIN THE SEVERE THREAT THIS EVENING INTO THE OVERNIGHT HOURS. LATEST CAM GUIDANCE SUGGESTS STRONGER WIND GUSTS WILL BE THE MAIN THREAT...WHICH MAKES SENSE GIVEN RELATIVELY HIGH FREEZING LEVELS...WITH WEAKER INSTABILITY AND VERY STRONG DEEP LAYER SHEAR. IN FACT...CURRENT MESO-ANALYSIS SHOWS MLCAPE 1000-2000 J/KG ACROSS WESTERN/CENTRAL NORTH DAKOTA...WHICH QUICKLY DROPS TO A STABLE ATMOSPHERE INTO THE RED RIVER VALLEY. THERE IS A RATHER STRONG INSTABILITY GRADIENT SET UP FROM CENTRAL NORTH DAKOTA INTO THE SOUTHERN RED RIVER VALLEY...AND WOULD IMAGINE THE STRONGER STORMS WILL TRACK ALONG THIS FEATURE. THIS SETS THE STAGE FOR THE ACTIVITY TO ORGANIZE ACROSS CENTRAL NORTH DAKOTA...AND TRACK SOME SORT OF STRONGER MCS INTO SE ND. CURRENT HRRR DEPICTS THIS SCENARIO...WITH A BOW TYPE FEATURE TRACKING INTO SE ND OR POSSIBLY JUST SOUTH OF THIS FA. TO THE NORTH...INTO THE MORE STABLE ATMOSPHERE...GIVEN THE STRONG DEEP LAYER SHEAR AND STRONG MID- LEVEL WINDS IT WILL NOT TAKE MUCH TO GENERATE NEAR SEVERE WIND GUSTS...HOWEVER THESE REPORTS WOULD LIKELY BE MOSTLY SUB-SEVERE AND NOT AS WIDESPREAD GIVEN THE VERY WEAK INSTABILITY. THERE IS ANOTHER UPPER WAVE THAT WILL LIKELY LEAD TO ANOTHER CONVECTIVE COMPLEX LATER TONIGHT...BUT TRACK SOUTH OF THIS FORECAST AREA. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 304 PM CDT SUN JUN 21 2015 FCST THINKING ON TRACK. INITIAL SUPERCELLS DEVELOPING IN ERN MT AND FAR NW ND IN AREA OF DEEP LAYERED SHEAR WITH ASSOCIATED SHORT WAVE. THESE STORMS WILL MOVE EAST AND DEVELOP SOUTH AS IT MOVES INTO WRN ND AND THEN INTO CNTRL ND LATE AFTN/EARLY EVENING. MAIN THREAT WILL EVOLVE INTO A SQUALL LINE WITH WIND POTENTIAL AS IT MOVES INTO PARTS OF ERN ND LATE EVENING/OVERNIGHT. EXACTLY WHERE/WHEN THIS HAPPENS IS AS USUAL UNCERTAIN. MAIN EMPHASIS AFTER MIDNIGHT SEEMS TO TRANSITION A BIT INTO SOUTH DAKOTA WITH WIND EVENT THAT WILL TRANSLATE INTO CNTRL/SRN MN. PREV FCST WAS PRETTY GOOD WITH THIS AND ONLY MINOR TWEEKS NEEDED. PRECIP CHANCES WILL END MONDAY MORNING IN ERN ND AND IN NW MN IN THE AFTN AS SOME SHOWERS REMAIN IN THE MOISTURE BEHIND THE SHORT WAVE. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 304 PM CDT SUN JUN 21 2015 ON TUESDAY GENERALLY DRY....BUT ENOUGH COOL AIR ALOFT COMBINED WITH TEMPS CLOSE TO 80 IN THE NRN FCST AREA WILL BRING ISOLD CHC OF STORMS. BETTER CHANCE COMES WEDNESDAY AS NEXT WAVE MOVES THROUGH. FOR WEDNESDAY THROUGH SUNDAY... SPLIT FLOW REMAINS ACROSS NORTHAMERICA WITH NORTHERN STREAM OVER CENTRAL AND EASTERN CANADA AND SOUTHERN STREAM OVER THE NORTHERN STATES. LONG WAVE PATTERN AMPLIFIES THIS PERIOD WITH LONG WAVE RIDGE BUILDING OVER WESTERN NORTH AMERICA AND TROUGH OVER EASTERN CANADA/GREAT LAKE STATES. THE ECMWF WAS THE FASTER SOLUTION COMPARED TO THE GFS THROUGH THE PERIOD. HOWEVER THE ECMWF WAS TRENDING FASTER OVER THE LAST COUPLE RUNS WHILE THE GFS WAS TRENDING SLOWER. WILL BLEND THE ECMWF AND GFS. UPPER AIR PATTERN EXPECTED TO AMPLIFY AFTER A SHORT WAVE DIGS INTO THE CENTRAL US ON FRI NIGHT/SAT. HIGH TEMPS WERE DECREASED ABOUT TWO DEGREES FOR THU. LITTLE CHANGE FOR FRI AND SAT AND HIGH TEMPS INCREASED ONE TO TWO DEGREES FOR SUN COMPARED TO THIS MORNINGS FORECAST PACKAGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 703 PM CDT SUN JUN 21 2015 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH MOST TAF SITES THIS EVENING AND OVERNIGHT. THERE COULD BE BRIEF PERIODS OF MVFR CONDITIONS...BUT NOT LONG LIVED. GUSTY NORTHWEST WINDS ON MONDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...RIDDLE LONG TERM...HOPPES/RIDDLE AVIATION...TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 430 AM CDT SUN JUN 21 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 430 AM CDT SUN JUN 21 2015 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IN EASTERN NORTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA... ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IN THE NORTHERN RED RIVER VALLEY AND PORTIONS OF NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE ALONG AND WEST OF THE RED RIVER VALLEY AFTER 7 PM AND CONTINUE THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A LARGER MORE INTENSE COMPLEX OF THUNDERSTORMS MAY MOVE ACROSS THE EXTREME SOUTHERN RED RIVER VALLEY AFTER MIDNIGHT...WITH DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Fargo/Grand Forks radar (KMVX), 77 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
2 thunderstorm wind. Local standard time, as filed.
Strong winds blew down a barn.
Several large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575178, 575180.